I’ve noticed this recently and it’s happened to me in the past. I feel like it’s side affects from the pills I’m currently taking. I have bipolar disease my therapist prescribed me Lamotrigine. My dosage was recently increased, not by too much, but I had been forgetting to take them and was having problems again so I saw her and got my new prescription.
For a couple days now I’ve noticed that I’ll be doing something completely normal such as, listening to music, reading something, talking to someone, or parents, hanging out with friends, you name it, even going out to eat or shopping, or a hobby I really like. Well I get this tiny feeling in my head, it’s not a voice it’s just a feeling, Like, I’m not enjoying what I’m doing and would rather be dead or kill myself or wish I had successfully ended my life the several times I’ve tried committing suicide or thought about it,
it really sounds irrational but I do think it’s a side affect maybe? It’s really terrible but it goes away after about 1-3 minutes. It’s just so random and happens at times when I should be feeling great about what I’m doing. Also, is it weird that the thought makes me wonder sometimes what happens when my time on earth is over? Maybe it’s just curiosity but when those thoughts come it makes me unhappy and I try to think about something else.
I’m sure this is very upsetting. Although what you are reporting is not on the list of usual side effects for Lamictal, it’s still possible that what you are experiencing is a reaction to the drug. In all cases, when someone has unusual thoughts or feelings (physical or emotional) when taking a drug, she should immediately contact her doctor to talk about it. Because a reaction is rare doesn’t mean it’s impossible.
One thing troubled me in your letter, though. You said the same thing has happened to you in the past. You didn’t mention if it happened while you were taking the same drug. If not, it calls the possibility of a side effect into question. Then it could be that your negative thoughts are a symptom of your bipolar disorder.
In either case, do make an appointment with your prescriber right away. It’s always wise to work with your doctor when on psychotropic medications. To do a good job, your doctor needs you to be an accurate and timely reporter.
I wish you well. Dr. Marie
Are Random Thoughts just Drug Side Effects?
Dr. Marie Hartwell-Walker
Dr. Marie is licensed as both a psychologist and marriage and family counselor. She specializes in couples and family therapy and parent education. Follow her on Facebook or Twitter.
APA Reference Hartwell-Walker, D. (2018). Are Random Thoughts just Drug Side Effects?. Psych Central. Retrieved on December 11, 2019, from https://psychcentral.com/ask-the-therapist/2012/09/23/are-random-thoughts-just-drug-side-effects/
Last updated: 8 May 2018 (Originally: 23 Sep 2012) Last reviewed: By a member of our scientific advisory board on 8 May 2018 Published on Psych Central.com. All rights reserved.